Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 47, NWS Austin/San Antonio, TX

April 18, 2006Blanco County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 18, 2006, 7:35 PM CDT for Blanco County, Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2006, 7:35 PM CDT (00:35 UTC)
Expired
Apr 18, 2006, 8:30 PM CDT
In force
55 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Blanco County, TX

The radar

The Austin/San Antonio radar (KEWX), 88 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 8:15 PM CDTHAIL 1.75Johnson City, TXHIGHWAY 281 AT JOHNSON CITY. GOLFBALL SIZE HAIL. POWER LINES SNAPPED.
Apr 18, 8:15 PM CDTHAIL 1.75Johnson City, TXJOHNSON CITY AT HWY 281. GOLF BALL SIZE HAIL. POWER LINES SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 5:38 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4910 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 190035
SVREWX
TXC031-190130-
/O.NEW.KEWX.SV.W.0047.060419T0035Z-060419T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
735 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  BLANCO

* UNTIL 830 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF JOHNSON CITY...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE ROUND MOUNTAIN...PEDERNALES
  FALLS STATE PARK AND CYPRESS MILL.

LAT...LON 3050 9859 3023 9858 3025 9824 3045 9817
      3050 9834 3050 9844

$$
1 follow-up statement
000 
WWUS54 KEWX 190046
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CDT TUE APR 18 2006

TXC031-190130-
/O.CON.KEWX.SV.W.0047.000000T0000Z-060419T0130Z/
BLANCO TX-
746 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR BLANCO COUNTY...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 10 MILES WEST OF
ROUND MOUNTAIN...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE JOHNSON CITY...PEDERNALES
FALLS STATE PARK AND CYPRESS MILL.

LAT...LON 3050 9859 3023 9858 3025 9824 3045 9817
      3050 9834 3050 9844

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:22 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 18, 2:22 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX
222 PM CDT TUE APR 18 2006

.DISCUSSION...
RECORD HEAT AND THE DRY LINE MAY HAVE THE SIDE EFFECT OF SOME
BRIEF BORDERLINE SEVERE WEATHER THIS AFTERNOON. LIFTED INDICES
OF -6 RUNNING FROM DRT TO BURNET AND CAPE FROM 1500-2000 IN THE
HILL COUNTRY AHEAD OF THE SLOWLY ADVANCING DRYLINE. CONVECTIVE
INHIBITION IS STILL FAIRLY STRONG...BUT TEMPS IN THE MID TO UPPER
90S ARE GETTING CLOSE TO BREAKING THE CAP. TCU NOTED ON LATEST VIS
IMAGERY ALONG THE DRYLINE FROM JCT TO MASON. RIGHT NOW FEEL THAT
CAP IS A BIT TOO STRONG FOR A LARGE NUMBER OF CELLS...BUT A FEW
SHOULD BE ABLE TO POP THROUGH AND BRIEFLY GO SEVERE WITH THE MAIN
THREAT BEING WIND GUSTS AND HAIL. FRONT/DRYLINE PUSHES FURTHER
INTO TEXAS ON WEDNESDAY BEFORE RETREATING WEDNESDAY NIGHT. AS IT
RETREATS...A VORT MAX SWEEPS THROUGH OVERHEAD. THIS WILL ADD LIFT
AND SPARK SOME SHOWER AND THUNDERSTORM ACTIVITY. SOUTHWEST FLOW
ALOFT WILL CONTINUE TO BRING IN VORTS DURING THE WEEKEND INTO
EARLY NEXT WEEK...BRINGING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. HAVE NOT YET GONE WHOLEHEARTEDLY WITH POPS AFTER
THURSDAY ATTM UNTIL WE CAN SIGNIFICANTLY BREAK THIS DRY PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  89  66  86 /  10  10  40  30
AUSTIN BERGSTROM INTL AIRPORT  65  89  66  87 /  10  10  40  30
DEL RIO INTL AIRPORT           69  93  70  87 /  10  10  40  30
SAN ANTONIO INTL AIRPORT       65  90  68  83 /  10  10  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

STRAUB
Hazardous weather outlook, Apr 18, 6:30 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 PM CDT TUE APR 18 2006

TXZ171>173-183>194-202>209-217>225-228-191100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
630 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT TONIGHT FOR
THE COUNTIES OF ZAVALA...UVALDE...REAL...KERR...BANDERA...MEDINA
...GILLESPIE...KENDALL...BEXAR...COMAL...HAYS...BLANCO...LLANO...
BURNET...WILLIAMSON...TRAVIS...LEE...AND BASTROP...AS SOME SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE PERIOD.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED THIS EVENING DUE TO THE
SEVERE WEATHER OCURRING AT THIS TIME.

TOMASELLI

In the hours before

Local storm report, Apr 18, 7:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             14 NE HARPER            30.44N 99.08W
04/18/2006  M2.75 INCH       GILLESPIE          TX   LAW ENFORCEMENT

            BASEBALL SIZE HAIL IN DOSS.

0605 PM     HAIL             30 W MOUNTAIN HOME      30.17N 99.87W
04/18/2006  M1.00 INCH       EDWARDS            TX   TRAINED SPOTTER

            ONE INCH HAIL 10 MILES N OF JUNCTION OF HWYS 41 AND 83 ON
            HWY 83.

0644 PM     HAIL             MOUNTAIN HOME           30.17N 99.37W
04/18/2006  M1.75 INCH       KERR               TX   LAW ENFORCEMENT

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:09 PM CDTSevere Thunderstorm WarningEWXBurnet36 min
Apr 18, 7:22 PM CDTFlash Flood WarningEWXKerr3 hr
Apr 18, 7:28 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson62 min
Apr 18, 7:55 PM CDTSevere Thunderstorm WarningEWXGillespie65 min
Apr 18, 8:09 PM CDTSevere Thunderstorm WarningEWXKendall51 min
Apr 18, 8:18 PM CDTFlash Flood WarningEWXBlanco3 hr
Apr 18, 8:27 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis, Williamson63 min
Apr 18, 8:59 PM CDTSevere Thunderstorm WarningEWXComal61 min
Apr 18, 9:59 PM CDTSevere Thunderstorm WarningEWXTravis28 min
Apr 18, 10:00 PM CDTSevere Thunderstorm WarningEWXKendall, Kerr60 min
Apr 18, 11:02 PM CDTSevere Thunderstorm WarningEWXBlanco, Kendall58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.